Caffeine-Ephedra Combo Stresses Heart
New Information on Ephedra Shows Effects on Blood Pressure, Pulse
WebMD News Archive
April 11, 2003 -- New information on ephedra continues to surface showing its potentially dangerous effects on the heart. In the latest study, researchers have found that combining caffeine with ephedra -- a combination commonly found in over-the-counter energy supplements -- raises both blood pressure and pulse rate at rest and during exercise.
They presented their findings at a meeting of the American Physiological Society in San Diego.
Basic information on ephedra: It is a Chinese herb and dietary supplement that is attractive to athletes because it provides an energy boost during games. It also offers quick weight loss. Ephedra has been linked to almost 100 deaths, including high school and college athletes who have collapsed during games or practice. The National Football League, National College Athletic Association, and the Olympics bans ephedra -- but major league baseball does not.
Though ephedra sales comprise less than 1% of supplements sold, the FDA says information on ephedra suggests it causes 64% of all reported side effects from herbs.
In the current study, researchers examined the effects of combining ephedra and caffeine on the heart. In their randomized study, they gave five men and five women either a placebo or 150 mg caffeine along with 20 mg ephedra.
At 30 and 60 minutes after the athletes took either the placebo or the ephedra-caffeine combination, they were asked to exercise.
Those taking the supplements had higher blood pressure readings, before, during, and after exercise, reports lead researcher Katherine J. Kleinjan, with South Dakota State University in Brookings.
Heart rate was also significantly higher among those taking the caffeine-ephedra combo -- before exercise, during exercise, and one hour after exercise.
This new information on ephedra shows that combining ephedra with caffeine may put added stress and demand on the heart -- and could help explain the increase in deaths seen with this supplement.